Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 30, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 17, 2002, 1:14 PM CDT for Pointe Coupee Parish, Louisiana. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2002, 1:14 PM CDT (18:14 UTC)
- Expired
- May 17, 2002, 1:45 PM CDT
- In force
- 31 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties
County Pointe Coupee Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 1:25 PM CDT | Thunderstorm Wind | Morganza, LA | Thunderstorm winds blew down several trees along Highway 3050. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1518 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLIX 171814 SVRNEW LAC077-171845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 113 PM CDT FRI MAY 17 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF NEW ROADS * UNTIL 145 PM CDT * AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM BATCHELOR TO 13 MILES SOUTH OF LIVONIA...MOVING EAST NORTHEAST AT 35 MPH. THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:30 AM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 17, 10:30 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 1030 AM CDT FRI MAY 17 2002 LIX SOUNDING AT 12Z THIS MORNING INDICATED NO CAP OR NO WARM LAYERS ALOFT WITH A CAPE VALUE AROUND 4200 J/KG. IN ADDITION...PRECIPITABLE WATER VALUE WAS 1.67 INCHES. AN EARLY LOOK AT THE MESOETA SHOWS THE VORT MAX ASSOCIATED WITH THE ASSOCIATED MCS OVER SOUTHWEST LOUISIANA MOVING EAST SOUTHEAST ALONG THE LOUISIANA COAST. WITH THESE FACTORS IN PLACE...WE WILL INCREASE RAIN CHANCES FOR THIS AFTERNOON. OTHERWISE...MORNING PACKAGE IS OK FOR NOW. MCB 86/62/74/49 6730 BTR 87/65/75/51 7740 MSY 85/70/77/61 5750 GPT 83/69/80/51 5750 .NEW...NONE LA...NONE. MS...NONE. 18
In the hours before
Special weather statement, May 17, 11:30 AM CDT, 1 hour 44 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1130 AM CDT FRI MAY 17 2002 .SYNOPSIS...A COMPLEX OF THUNDERSTORMS ACROSS ARKANSAS...EXTREME NORTHWEST LOUISIANA AND NORTHEAST TEXAS WILL CONTINUE ALONG A SOUTHWARD MOVING COLD FRONT THIS EVENING AND TONIGHT. AN ADDITIONAL COMPLEX OF THUNDERSTORMS ACROSS SOUTHWEST LOUISIANA...ASSOCIATED WITH AN UPPER LEVEL TROUGH OF LOW PRESSURE...WILL CONTINUE TO SPREAD EASTWARD THIS AFTERNOON AS THE TROUGH TRACKS ACROSS SOUTH TEXAS. .THUNDERSTORMS... AN UNSTABLE TROPICAL AIRMASS WILL PREVAIL THROUGH THIS AFTERNOON AS SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI REMAIN WEDGED BETWEEN THE COLD FRONT APPROACHING THE STATE AND THE LARGE COMPLEX OF THUNDERSTORMS ACROSS SOUTHWEST LOUISIANA. THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AS THE UPPER LEVEL TROUGH OF LOW PRESSURE APPROACHES SOUTHEAST LOUISIANA AND DAYTIME TEMPERATURES WARM INTO THE MID 80S. HEAVY RAINFALL...FREQUENT LIGHTNING...AND GUSTY WINDS ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS THIS AFTERNOON AND TONIGHT. .ACTIONS...NONE. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:31 PM CDT | Severe Thunderstorm Warning | LIX | West Feliciana | 29 min |
| May 17, 1:43 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, West Baton Rouge | 47 min |
| May 17, 2:21 PM CDT | Special Marine Warning | LIX | 84 min | |
| May 17, 3:01 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa, Washington | 29 min |
| May 17, 3:08 PM CDT | Tornado Warning | LIX | Saint Tammany, Tangipahoa | 12 min |
| May 17, 3:20 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 55 min |
| May 17, 3:32 PM CDT | Severe Thunderstorm Warning | LIX | Washington | 43 min |
| May 17, 3:44 PM CDT | Special Marine Warning | LIX | 91 min | |
| May 17, 3:44 PM CDT | Special Marine Warning | LIX | 91 min | |
| May 17, 5:20 PM CDT | Special Marine Warning | LIX | 115 min | |
| May 17, 5:58 PM CDT | Special Marine Warning | LIX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.